Many children (and adults) have difficulty swallowing pills. This often becomes critical as many long-acting medications can not be chewed or crushed because this will release all of the medication at once, both increasing the chance of side effects and decreasing the extended release of the medication. Over the years, I have taught many children to swallow a pill. Here is the method I have found works best.
Try teaching your child to swallow a pill using something much smaller. I usually have kids practice without a pill at first. Start by having him take a large amount of water and hold it in his cheeks puffing them out. Most kids already know how to do this! Next, have him take a big gulp and swallow all of the water in one swallow. Be sure he keeps his chin tucked and head forward (not throwing his head back is important as when he adds a the pill it may touch the back of the throat). Do this several times. Next, I have him put a small piece of a pill (something he usually takes such as an anthistamine, tylenol, etc.), cracker, or piece of candy on his tongue, Now add lots of water as before (hold in cheeks, head forward) and gulp and swallow. Usually, to his amazement, the pill or cracker will go down with the water! Practice this several times to build up confidence before trying with a larger pill or the real medication.
I invite you to please respond and share your tips or success with this method.
Is your daughter's medication working? Has it controlled her ADHD symptoms? Is she doing better at home and at school? I hope you can answer these questions. If not, please talk with your daughter's physician and her last year's teacher. Deciding to medicate your child is probably is the most difficult decision for any parent, but if the medicine is helping her be at her best and get along well in the world, you need to do what is best for her. Also, if you are going to use medication, you need to give it a chance to work and use it consistently not 50/50. Ask your daughter to honestly tell you how she feels when on and off the medicine. She is part of the team helping her manage her ADHD. Good luck deciding what to do! I'm sure you'll do what you decide is best for your daughter.
Caffeine is indeed a stimulant and the most used drug in America! Who doesn't feel more alert after their morning cup of coffee or tea? However, it takes moderate to large amounts of caffeine to effectively treat the symptoms of ADHD (equivalent to about 10 cups of coffee). Many years ago while at Georgetown Medical Center, we conducted a study giving 350 mg of caffeine in pill form to boys with ADHD and it was not found to be as effective as the stimulant medications used to treat ADHD. In addition to caffeine, coffee and tea contain other ingredients that have side effects that make you nervous and jittery, cause diuresis and make you need to urinate frequently. It is because of these side effects that I usually recommend that children and adults taking stimulants for their ADHD limit their intake of caffeinated beverages.
I suggest that you take your daughter to her pediatrician or other local mental health professional to evaluate her for possible ADHD. You can then decide on the proper treatment once the formal diagnosis has been made. You may also want to look at whether it was the honey in the tea that improved her mood and behaviors (if she had low blood sugar) or simply the extra warmth and attention that helped that day!View Thread